Georgia, 2014

Hail in Georgia, September 17, 2014

September 17, 2014 · NWS CAE · 1 event in 1 county or zone

A severe storm in extreme southeast Richmond county produced golf ball size hail about 7 miles east northeast of Mc Bean.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A severe storm in extreme southeast Richmond county produced golf ball size hail about 7 miles east northeast of Mc Bean.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 17, 1:16 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 17, 1:16 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT WED SEP 17 2014

.SYNOPSIS...
WEAK FRONT ACROSS THE EASTERN MIDLANDS WILL PUSH TO THE COASTAL
PLAIN THIS AFTERNOON AND OFF THE COAST THURSDAY. HIGH PRESSURE
WILL BRING DRY WEATHER AND BELOW NORMAL TEMPERATURES TO THE AREA
FOR THURSDAY THROUGH THE WEEKEND. ANOTHER COLD FRONT WILL BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGH OVER THE E CONUS...WITH A SERIES OF IMPULSES EXPECTED
TO MOVE THROUGH. LATEST SURFACE ANALYSIS SUGGESTS A FRONTAL BOUNDARY
IS STRETCHED ACROSS THE NORTHERN FORECAST AREA (FA)...WITH A
POSSIBLE WEAK SURFACE TROUGH NEAR THE SOUTHERN FA/CSRA. WEAK IN SITU
WEDGE/PERSISTENT LOW CLOUDS STILL AFFECTING MUCH OF THE NORTHERN
HALF OF THE FA. THESE BOUNDARIES IN ADDITION TO A POSSIBLE SEA
BREEZE COULD RESULT IN SCATTERED AFTERNOON AND EARLY EVENING
CONVECTION...FAVORING CENTRAL AND SOUTHERN AREAS WHERE BEST HEATING
AND INSTABILITY EXPECTED. MODEL GUIDANCE STILL INDICATING MIXED
RESULTS WITH RESPECT TO PLACEMENT AND EXTENT OF CONVECTION...BUT
THINK SLIGHT CHANCE POPS NORTH TO CHANCE POPS CENTRAL AND SOUTH ARE
IN ORDER. DRY AIR ALOFT NOTED IN WATER VAPOR IMAGERY COULD PROVIDE A
THREAT OF AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING A STRONG
WIND GUST. ANY CONVECTION EXPECTED TO DISSIPATE BY LATE
EVENING...THEN FAIR WEATHER OVERNIGHT. LOW CLOUDINESS AND POSSIBLY
FOG EXPECTED TO DEVELOP LATE TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE UPPER TROUGH OVER THE EASTERN CONUS IS FORECAST TO DEEPEN
WITH A CUT OFF LOW DEVELOPING OVER SOUTHEAST GA ON FRIDAY. H5
TEMPERATURES ARE FORECAST AS LOW AS MINUS 11C. WEAK INSTABILITY IS
FORECAST FOR THE MIDLANDS AND CSRA WITH MODERATE INSTABILITY
FARTHER SOUTH BENEATH THE UPPER LOW. A LARGE AREA OF SURFACE HIGH
PRESSURE CROSSING SOUTHERN CANADA AND THE GREAT LAKES WILL MOVE
EAST TO THE NORTH ATLANTIC COAST. ALL MODELS FORECAST THE HIGH
PRESSURE TO RIDGE INTO OUR AREA BRINGING NORTHERLY WINDS AND COLD
AIR ADVECTION THROUGH FRIDAY NIGHT. EXPECT SEVERAL HARD TO TIME
WEAK SHORT WAVES TO CROSS THE ARE IN NORTHWEST FLOW ALOFT.
MOISTURE APPEARS TO BE SHALLOW...SO KEPT THE FORECAST DRY...BUT
INCREASED CLOUD COVER. THE 12Z MODELS HAVE BEGUN TO INCREASE POPS
ACROSS THE AREA BOTH THURSDAY AND FRIDAY. GIVEN SHALLOW MOISTURE
AND LACK OF OMEGA...WILL NOT FOLLOW.

HIGH TEMPERATURES WILL BE IN THE UPPER 70S TO LOWER 80S WITH
OVERNIGHT LOWS IN THE LOWER TO MIDDLE 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BOTH THE GFS AND ECMWF INDICATE WEAK CYCLONIC UPPER FLOW ACROSS THE
NORTHERN TIER STATES SATURDAY WITH A WITH CUTOFF LOW OFF THE
SOUTHEAST COAST. THE TROUGH IS PROGGED TO DEEPEN OVER THE EASTERN
CONUS THROUGH EARLY NEXT WEEK. WEDGE CONDITIONS WILL PERSIST ACROSS
THE FORECAST AREA SATURDAY AND SUNDAY WITH THE NEXT COLD FRONT
EJECTING THE WEDGE AS IT MOVES INTO THE REGION MONDAY. THIS WILL
KEEP DRY CONDITIONS OVER THE REGION THROUGH SUNDAY WITH LOW CHANCE
POPS MONDAY AND TUESDAY AS THE FRONT CROSSES THE FORECAST AREA.
GIVEN MOIST ONSHORE FLOW AND ABOVE AVERAGE POPS SHOWN BY THE GFS
ENSEMBLES...WILL KEEP LOW CHANCE POPS FOR WEDNESDAY, ALSO.
TEMPERATURES THROUGH THE LONG TERM WILL BE BELOW NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SATELLITE AND SURFACE OBS INDICATE PERSISTENT CLOUDINESS REMAINS
OVER MUCH OF THE FORECAST AREA (FA). IT APPEARS MVFR CIGS WILL
CONTINUE AT THE TERMINALS IN THE NEAR TERM...GRADUALLY BECOMING VFR
BY MID AFTERNOON. SURFACE BOUNDARIES AND DIURNAL HEATING EXPECTED TO
PROVIDE POSSIBILITY OF SCATTERED AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM ACTIVITY. CHANCES NOT SUFFICIENT TO WARRANT INCLUSION
IN THE TAFS AT THIS TIME. WILL INCLUDE IN LATER ISSUANCES IF/WHEN
CONFIDENCE WARRANTS. LINGERING LOW LEVEL MOISTURE PLUS DRY AIR ALOFT
AND LIGHT SURFACE WINDS WILL PROVIDE THREAT OF FOG/STRATUS LATE
TONIGHT/EARLY THURSDAY MORNING. LATEST GUIDANCE SUGGESTING LOW CIGS
THE MAIN THREAT...WITH SOME VSBY RESTRICTIONS. A SLOW RETURN TO VFR
EXPECTED BY THURSDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...LATE NIGHT AND MORNING FOG/STRATUS
POSSIBLE THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 17, 4:22 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
522 AM EDT WED SEP 17 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
522 AM EDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE EASTERN MIDLANDS AND SOUTHERN CSRA. A
FEW THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 17, 2:29 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT WED SEP 17 2014

GAZ065-077-SCZ030-172030-
AIKEN-BURKE-RICHMOND-
329 PM EDT WED SEP 17 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE AND
AIKEN COUNTIES THROUGH 430 PM EDT...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR AUGUSTA...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BELVEDERE...CLEARWATER...JACKSON...NORTH AUGUSTA AND
AUGUSTA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3347 8211 3363 8184 3331 8161 3320 8176
      3316 8177 3311 8185
TIME...MOT...LOC 1930Z 323DEG 12KT 3345 8195

HC
Local storm report, Sep 17, 2:53 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             NORTH AUGUSTA           33.52N 81.96W
09/17/2014  M0.88 INCH       AIKEN              SC   PUBLIC

            REPORT OF NICKEL-SIZE HAIL IN NORTH AUGUSTA

&&

CHERRY

The radar

The Columbia radar (KCAE), 102 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richmond

When
September 17, 2:54 PM EST to 2:58 PM EST
Where
Richmond County, 6.04 mi ENE of Mc Bean
Measured
1.75 in hail
Reported by
Public
Coordinates
33.273, -81.869

Public reported golf ball size hail at hunt club about 7 miles east northeast of Mc Bean.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534674.